Alert archive / Tennessee / Tornado Warnings in 2025

Tornado Warning 62, NWS Huntsville, AL

May 27, 2025Franklin County, Tennessee

NWS Huntsville, AL issued this tornado warning at May 27, 2025, 8:31 PM CDT for Franklin County, Tennessee. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2025, 8:31 PM CDT (01:31 UTC)
Expired
May 27, 2025, 9:00 PM CDT
In force
29 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Franklin County, TN

The radar

The Northeast Alabama radar (KHTX), 25 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.5 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2025-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 264 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2025-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
264 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
750 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at May 27, 6:40 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, May 27, 6:40 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
640 PM CDT Tue May 27 2025

...New AVIATION...

.NEAR TERM...
(Tonight)
Issued at 339 PM CDT Tue May 27 2025

As one surface low pressure system tracks northward into TN, a
secondary surface low over northern MS is approaching the region.
Subsidence behind the broad area of showers has led to some
scouring of cirrus over the TN Valley. At the surface, satellite
imagery indicates some horizontal convective roll development
oriented from southwest to northeast. Some enhanced convergence
boundaries are slightly noticeable with more cumulus congestus
over northwest AL, which has a low chance of maturing into a
broader thunderstorm. Heavy rainfall will be an additional threat
with any stronger storms that develop, as a stationary
thunderstorm this morning led to some water covering roadways and
making them impassable in Jackson County. This is supported by
Corfidi upshear vectors around 11 kts, which would result in
potential backbuilding of any storms. Previous thinking from the
earlier discussion remains on track, so have included portions of
that below for the remainder of the evening into the overnight
period.

Previous discussion excerpt:

A weaker area of convergence is still in place north of the TN
Valley along a cold front that stretches from near the Graves
community in NW Mississippi NE to near the Nashville area. This
may be the focus for some isolated to scattered thunderstorm
development later this afternoon. 0-6 km shear increases later
today ahead of the front in much of our guidance to around 40
knots. The combination of the shear and a very moist airmass
(dewpoints in the upper 60s to lower 70s) ahead of this feature
may allow for a few storms to be strong to severe later this
afternoon into the early evening hours before dissipating. Main
threat would be damaging winds or large hail. However, a tornado
or two cannot be ruled out given the 0-1 helicity forecast by some
models. The confidence is low that this will happen, but we
already have around 500 J/KG of SBCAPE and between 500-1000 J/KG
of MUCAPE in place ahead of this front. Not expecting that to
change much into the afternoon hours, despite the cloud cover
along and ahead of that front.

One question is how long this activity will last. Most guidance
does quickly push the front through the area during the afternoon
with maybe the back edge of convection lingering over far NE
Alabama into eastern portions of our TN counties around 9 or 10
PM CDT. NAM12 does linger convection longer, but sticking close to
NBM for now. Several models planar RH fields show possible
clearing between 10 PM and 1 AM tonight. Coupled with light winds
and the antecedent rainfall, dense fog looks more like it could
be an issue overnight. Increased coverage of fog to patchy or
areas south of the TN/AL border, where clouds should dissipate
more. A Dense Fog Advisory may be needed if clearing occurs very
quickly this evening for the overnight period. Some drier air
should work into the area around daybreak into early Wednesday
morning. This may help to keep dense fog from being too widespread.
This will also likely help lows to drop into the lower to mid 60s.

&&

.SHORT TERM...
(Wednesday through Friday)
Issued at 1211 PM CDT Tue May 27 2025

As the front continues eastward on Wednesday, a broad occluded
surface low develops over northern Tennessee into the Ohio Valley.
This will likely keep isolated to scattered rainfall in the
forecast and cloudy conditions over the area on Wednesday. Highs
should be a tad cooler only reaching the mid to upper 70s due to
showers and cloud cover. Wednesday night into Thursday may be
another round of some patchy fog at least. However, the stalled
front to our south returns northward Wednesday afternoon and
evening. Some models push some strong forcing into NW Alabama as a
result Wednesday evening or overnight into Thursday and increase
instability. Shear doesn't look very impressive though. However,
at the very least another cluster of thunderstorms develop late
Wednesday night into Thursday over northern Alabama and southern
middle Tennessee as a result, as this forcing moves east across
the area. Heavy rainfall and lightning look like the bigger
threats with this activity right now. This combination should keep
fog at bay early Thursday morning and keep high temperatures
cooler. Likely, we will only reach the lower to mid 70s as a
result.

Thursday night we should see a break in rainfall and convection as
subsidence behind the departing disturbance pushes further east
of the area. However, a more pronounced upper level trough axis
and an associated stronger cold front develops over the Mid/upper
Mississippi Valley region at the same time. Shear and instability
pool ahead of this front late Thursday night into the very early
morning hours on Friday. Another round of showers and
thunderstorms are hinted at by guidance developing to the north or
west of the area. This activity possibly pushes southeast into
southern middle Tennessee and northern Alabama. However, the
stronger shear may remain north of the area. Some models do
develop enough shear ahead of the front this far south to warrant
some severe thunderstorm risk, but confidence is very low given
the disparity in models concerning this aspect of the forecast.

The cold front quickly moves southeast through the area in most
guidance by 10 AM on Friday. This system forms a strong occluded
surface low and wraps additional showers around it into northern
Alabama and southern middle Tennessee Friday afternoon before
pulling northeast in the evening. It also advects much drier and
cooler air into the area. Highs on Friday despite some sunny skies
will only climb into the upper 60s to around 75 degrees.

&&

.LONG TERM...
(Friday night through Tuesday)
Issued at 1211 PM CDT Tue May 27 2025

A more prolonged break from the cloudy conditions and
rainy/stormy weather are expected Friday night into next weekend.
With full sunshine, highs will only climb into the mid 70s to
around 80 degrees. Some guidance hints at a upper low dropping
southeast through NW flow aloft, but most of them keep it west of
the area.

&&

.AVIATION...
(00Z TAFS)
Issued at 640 PM CDT Tue May 27 2025

A band of rainfall has moved into the KHSV terminal and created
MVFR to IFR conditions with heavy rainfall reducing visibilities
to less than 2 miles at times. This line continues to back build
and will train across the terminal over the next hour or two.
Showers and any rumble of thunder or two should move out of both
terminals ~03Z. Timing will depend on the pace of the slow moving
boundary. Expecting more fog tonight, between 10-14Z, creating
MVFR conditions. Additional low chance showers and thunderstorms
will return tomorrow afternoon, thus introduced a PROB30 for the
latter half of the TAF period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...30
SHORT TERM....AMP
LONG TERM....AMP
AVIATION...JMS

In the hours before

Local storm report, May 27, 4:06 PM CDT, 4 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
406 PM CDT Tue May 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     Tornado          6 W Estill Springs      35.27N 86.23W
05/25/2025                   Franklin           TN   NWS Storm Survey

            A tornado touched down just east of the
            Bluegill Grill and Marina, producing
            sporadic tree damage between Holiday Drive
            and Awalt Road. The fallen trees missed the
            Bigfoot statue at the Bigfoot RV and Boat
            Storage facility located at the end of Awalt
            Road. At this location, the tornado was
            approximately 100 yards wide, snapping and
            uprooting several hardwood trees. Windspeeds
            at this location were 93 mph, consistent
            with an EF1 tornado. From here, the tornado
            continued skipping to the East/Southeast,
            producing sporadic tree damage along the
            path on Rock Creek Road and again just after
            crossing 41A. Several hardwood and softwood
            trees were snapped and uprooted on Taylor
            Road. Sporadic tree damage continued north
            and east of Estill Springs, with several
            areas of large branches downed along the
            path. The tornado lifted east of Hwy 41A.

&&

AMP
Local storm report, May 27, 4:12 PM CDT, 4 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
412 PM CDT Tue May 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     Tornado          8 WNW Stevenson         34.91N 85.96W
05/25/2025                   Jackson            AL   NWS Storm Survey

            A survey team from the NWS in Huntsville, AL
            and Jackson County EMA, has determined that
            an EF-0 tornado caused damage in
            northeastern Jackson County. The tornado had
            maximum estimate winds of 85 mph. The
            initial damage was observed in the Cave
            Springs area near County Road 54, where
            large tree branches were downed as the
            tornado tracked east-southeast. Additional
            indicators of tree damage were found near
            the intersection of County Road 53 and
            County Road 147. The tornado then progressed
            along Highway 117 into Stevenson, where
            trees were observed to be uprooted or had
            large branches broken. As the primary damage
            indicators were related to trees, and
            considering the above-average rainfall
            experienced in May, the estimated wind
            speeds were slightly reduced to account for
            highly saturated ground conditions.

&&

AMP
Special weather statement, May 27, 6:53 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Huntsville AL
653 PM CDT Tue May 27 2025

ALZ006-280045-
Madison AL-
653 PM CDT Tue May 27 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MADISON COUNTY THROUGH
745 PM CDT...

At 653 PM CDT, Doppler radar was tracking a strong thunderstorm over
Marshall Space Flight Center, or over Redstone Arsenal, moving
northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Maysville, Huntsville, Alabama A And M University, Marshall Space
Flight Center, University Of Alabama In Huntsville, Hampton Cove,
Redstone Arsenal, Brownsboro, Gurley, and Farley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3487 8635 3483 8633 3481 8635 3479 8633
      3479 8634 3476 8634 3473 8636 3464 8636
      3457 8667 3458 8668 3459 8670 3470 8676
      3489 8634
TIME...MOT...LOC 2353Z 246DEG 20KT 3466 8664

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AMP
Special weather statement, May 27, 7:42 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Huntsville AL
742 PM CDT Tue May 27 2025

TNZ076-096-097-280130-
Franklin TN-Moore TN-Lincoln TN-
742 PM CDT Tue May 27 2025

...A STRONG THUNDERSTORM WILL IMPACT MOORE...CENTRAL LINCOLN AND
NORTHERN FRANKLIN COUNTIES THROUGH 830 PM CDT...

At 742 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fayetteville, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Howell, Hurdlow, Lynchburg, Mimosa, St. Andrews, Tims Ford Lake,
Woods Reservoir, Alto, Kelso, and Mulberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3539 8628 3538 8625 3537 8627 3534 8624
      3533 8620 3536 8616 3534 8603 3531 8600
      3529 8592 3522 8586 3519 8587 3509 8673
      3537 8659 3536 8649 3533 8646 3532 8642
      3535 8641 3536 8633 3541 8629 3541 8626
TIME...MOT...LOC 0042Z 252DEG 16KT 3520 8653

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AMP
Special weather statement, May 27, 8:08 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Huntsville AL
808 PM CDT Tue May 27 2025

ALZ006-007-280200-
Madison AL-Morgan AL-
808 PM CDT Tue May 27 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN MADISON AND EAST
CENTRAL MORGAN COUNTIES THROUGH 900 PM CDT...

At 808 PM CDT, Doppler radar was tracking a strong thunderstorm near
Redstone Arsenal, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Maysville, Gurley, Laceys Spring, Farley, Ryland, Hampton Cove,
Redstone Arsenal, Owens Cross Roads, Whitesburg, and Brownsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3474 8635 3473 8636 3463 8636 3461 8633
      3451 8653 3453 8655 3449 8656 3447 8661
      3456 8673 3486 8645
TIME...MOT...LOC 0108Z 237DEG 17KT 3456 8664

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AMP

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:16 PM CDTTornado WarningHUNMadison29 min
May 27, 7:39 PM CDTSevere Thunderstorm WarningHUNJackson, Madison33 min
May 27, 8:08 PM CDTSpecial Weather StatementHUNMadison52 min
May 27, 8:15 PM CDTTornado WarningHUNMadison, Morgan26 min
May 27, 8:50 PM CDTSevere Thunderstorm WarningHUNJackson, Madison25 min
May 27, 9:14 PM CDTSpecial Weather StatementHUNJackson46 min
May 27, 10:04 PM CDTSpecial Weather StatementHUNJackson41 min
May 27, 10:42 PM CDTSpecial Weather StatementHUNJackson48 min
May 28, 1:07 AM CDTSpecial Weather StatementHUNMarshall38 min
May 28, 1:57 AM CDTSpecial Weather StatementHUNMarshall48 min
May 28, 2:55 AM CDTSpecial Weather StatementHUNMarshall50 min
May 28, 3:49 AM CDTSpecial Weather StatementHUNMarshall56 min
May 28, 4:19 AM CDTSpecial Weather StatementHUNDeKalb41 min
May 28, 5:05 AM CDTSpecial Weather StatementHUNDeKalb40 min
May 28, 5:41 AM CDTSpecial Weather StatementHUNDeKalb, Marshall49 min
May 28, 6:43 AM CDTAreal Flood WarningHUNDeKalb, Marshall3 hr
May 28, 1:32 PM CDTAreal Flood WarningHUNDeKalb3 hr
May 27, 7:42 PM CDTSpecial Weather StatementHUNLincoln, Moore48 min
May 27, 8:20 PM CDTSevere Thunderstorm WarningHUNFranklin, Lincoln, Moore55 min
May 27, 9:12 PM CDTSevere Thunderstorm WarningHUNFranklin42 min

Nearby

Tornado Warnings in Tennessee, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.